Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 73, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 5, 2020, 7:52 PM EDT for Lancaster County, South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2020, 7:52 PM EDT (23:52 UTC)
- Expired
- May 5, 2020, 8:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 79 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 8:25 PM EDT | HAIL 0.75 | 1 Ene Kershaw, SC | PICTURE ON SOCIAL MEDIA SHOWS PENNY SIZED HAIL NEAR KERSHAW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:53 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1899 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 444 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
573
WUUS52 KCAE 052352
SVRCAE
SCC057-060030-
/O.NEW.KCAE.SV.W.0073.200505T2352Z-200506T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
752 PM EDT Tue May 5 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southern Lancaster County in central South Carolina...
* Until 830 PM EDT.
* At 751 PM EDT, a severe thunderstorm was located near Richburg, or
12 miles east of Chester, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lancaster, Kershaw, Elgin, Heath Springs, Irwin, Bell Town Fire
Station, Kirk Air Base, Faith Christian School, Forty Acre Rock
Preserve, Pleasant Hill, Kershaw Correctional Institution, Bear
Creek Park, McDonald Green Elementary School and Lancaster Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3468 8047 3458 8050 3456 8055 3451 8052
3449 8055 3449 8058 3450 8059 3450 8063
3448 8066 3451 8070 3449 8072 3449 8075
3454 8074 3450 8081 3451 8088 3465 8089
3469 8086 3471 8087
TIME...MOT...LOC 2351Z 278DEG 40KT 3464 8100
HAIL...1.00IN
WIND...60MPH
$$
fwa1 follow-up statement
861
WWUS52 KCAE 060012
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
812 PM EDT Tue May 5 2020
SCC057-060030-
/O.CON.KCAE.SV.W.0073.000000T0000Z-200506T0030Z/
Lancaster SC-
812 PM EDT Tue May 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHERN LANCASTER COUNTY...
At 812 PM EDT, a severe thunderstorm was located over Heath Springs,
or 9 miles southeast of Lancaster, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lancaster, Kershaw, Elgin, Heath Springs, Irwin, Kirk Air Base, Faith
Christian School, Forty Acre Rock Preserve, Pleasant Hill, Kershaw
Correctional Institution, Bear Creek Park, McDonald Green Elementary
School and Lancaster Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
&&
LAT...LON 3468 8047 3458 8050 3456 8055 3451 8052
3449 8055 3449 8058 3450 8059 3450 8063
3448 8066 3451 8070 3449 8072 3449 8075
3454 8074 3450 8081 3451 8088 3462 8084
3469 8086 3470 8086 3471 8087
TIME...MOT...LOC 0012Z 278DEG 40KT 3461 8071
HAIL...1.00IN
WIND...60MPH
$$
fwaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 7:33 PM EDT, 19 minutes earlier.
Area forecast discussion, May 5, 7:33 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Columbia SC 733 PM EDT Tue May 5 2020 .SYNOPSIS... Warm front near the NC/SC border and a low pressure system approaching from the Upstate leading to a severe weather threat this evening. The low pressure system will move off the coast late tonight and cooler and drier air will spread into the area through the mid week. Another chance of rain Friday as a cold front moves through the area. && .NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/... Potential for organized severe weather this evening. Supercells may be possible with directional shear so can't rule out isolated tornado although main threat bowing segments and severe hail. Upper level trough over the Upper Midwest region will amplify and move southeast into the Ohio Valley this evening. Frontal boundary appears to be setting up near the NC/SC border and air mass south of the front becoming moderately unstable. Stronger instability appears to be setting up over north Ga where mid level lapse rates steeper and higher theta-e air located. As cold front moves east expect this more unstable air to spread into SC in the warm sector as temperatures rise to near 90. Expect SFC based CAPE around 2000 J/kg as cap over central SC weakens. CAMS suggest a MCS possible this evening near a triple point low over the Upstate moving east near the front where convergence will be strongest. SPC has slight risk north Midlands. The convection may propagate to the southeast in warm sector as outflows develop which increases severe threat for at least the Columbia area. Therefore, raised pops all areas to account for this potential. The severe threat appears to focused in the early evening. Convection will move east and diminish overnight. Mixing ahead of cold front will keep temps up a bit...(upper 50s) by morning mainly in the Piedmont and west Midlands with mid 60s in the east. && .SHORT TERM /7 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... Cold front will be pushing east of the forecast area early Wednesday morning, with cooler and drier air filtering into the area through the day. The temperatures during the afternoon hours will be a good 10 to 15 degrees cooler than previous few days, with afternoon highs across the Pee Dee in the lower 70s, while areas across the southern CSRA reach the upper 70s. Winds during the afternoon expected to remain breezy, but below lake wind advisory criteria at this time. The dry weather and below normal temperatures will remain through Thursday night as high pressure settles across the area. As for t Temperatures, Lows each night fall into the 40s. Highs on Thursday in the upper 60s to lower 70s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Temperatures continue to be below normal through Monday. The deep eastern US trough will bring another shortwave and surface front into and through the area Friday night. Moisture continues to be limited ahead of the front which will also limit instability. Kept mention of chance pops in rain showers Friday night with the frontal passage. High temperatures will generally be in the 70s with lows in the 40s to lower 50s. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... Guidance supports VFR Conditions through the period. However there is a threat of organized convection this evening mainly north of the terminals...but could affect CAE and CUB. A frontal boundary has set up along the NC/SC border. Moderately to strongly unstable airmass south of the front this evening. Strong/severe convection near the front tracking east. Will continue thunderstorms in the vicinity of CAE and CUB as a cold front moves through later tonight. Southwest winds around 10 knots this evening becoming west 5 to 10 knots as cold front moves through during the early morning hours. West to northwest winds becoming strong and gusty by midday across the TAF sites as the pressure gradient increases. EXTENDED AVIATION OUTLOOK...A cold front will move into the area Friday into Friday night with possible restrictions in showers. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 5, 5:01 AM EDT, 14 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 501 AM EDT Tue May 5 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 060915- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 501 AM EDT Tue May 5 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Isolated to scattered severe storms may develop this evening along a warm front in the Northern Midlands. Gusty winds and large hail are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
In the hours before
Special weather statement, May 5, 7:21 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
721 PM EDT Tue May 5 2020
SCZ016-052345-
Chesterfield SC-
721 PM EDT Tue May 5 2020
...Strong Thunderstorms Will Impact Portions of northern Chesterfield
County Until 745 PM EDT....
At 721 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Pageland, or 20 miles southeast of Monroe,
moving east at 35 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Cheraw, Pageland, Chesterfield, Cheraw State Park, Northeastern
Technical College, Cheraw Municipal Airport, Ruby, Patrick, Mount
Croghan, McFarlan, Chesterfield Ruby Middle School, Cheraw Fish
Hatchery, Bay Springs Fire Station, Chesterfield Detention Center and
Central High School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.
&&
LAT...LON 3460 7981 3453 7983 3453 7985 3468 8043
3482 8037 3481 7994 3476 7993 3474 7989
3468 7986 3466 7983 3465 7980 3464 7980
3461 7978
TIME...MOT...LOC 2321Z 276DEG 33KT 3475 8034
WRSLocal storm report, May 5, 7:43 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
743 PM EDT TUE MAY 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 5 SW IRWIN 34.64N 80.87W
05/05/2020 E1.50 INCH LANCASTER SC PUBLIC
PUBLIC REPORTED PING PONG BALL SIZE HAIL IN
THE EDGEWATER COMMUNITY IN LANCASTER COUNTY.
REPORT VIA TWITTER WITH VIDEO.
&&
WRSLocal storm report, May 5, 7:49 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
749 PM EDT TUE MAY 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TSTM WND DMG 2 ESE HEATH SPRINGS 34.58N 80.65W
05/05/2020 LANCASTER SC TRAINED SPOTTER
LARGE TREE DOWN ON KERSHAW CAMDEN HWY IN
BETWEEN HEATH SPRINGS AND KERSHAW.
&&
WRSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 12:29 AM EDT | Special Weather Statement | CAE | Chesterfield | 31 min |
| May 5, 12:41 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 34 min |
| May 5, 1:17 AM EDT | Special Weather Statement | CAE | Chesterfield | 28 min |
| May 5, 1:23 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 24 min |
| May 5, 3:31 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 44 min |
| May 5, 4:07 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Newberry | 38 min |
| May 5, 4:28 AM EDT | Special Weather Statement | CAE | Newberry | 17 min |
| May 5, 4:47 AM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw, Lancaster | 58 min |
| May 5, 5:25 AM EDT | Special Weather Statement | CAE | Lee | 35 min |
| May 5, 6:33 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 42 min |
| May 5, 6:55 PM EDT | Tornado Warning | CAE | Kershaw, Lancaster | 35 min |
| May 5, 7:13 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 47 min |
| May 5, 7:21 PM EDT | Special Weather Statement | CAE | Chesterfield | 24 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.